Call Us Today! 616-820-0023

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a remarkably common number of medications. From tinnitus medicines that stop the ringing in the ears to drugs that may cause hearing loss, here’s the low-down on medications that affect your hearing for better or for worse.

Medications Can Affect Your Ears

The US makes up nearly half of the $500 billion dollar pharmaceutical industry. Do use over-the-counter medications on a regular basis? Or are you taking ones which your doctor prescribes? It frequently will happen that people ignore the warnings that come with nearly all medications because they assume they won’t be affected. So it’s worthwhile to mention that some medications increase the chance of having loss of hearing. But on the plus side, some medicines, including tinnitus treatments, can actually help your hearing. But how do you know which drugs are safe and which are the medications will be harmful? But if you get prescribed with a drug that is known to lead to hearing loss, what can you do? Here’s the long and short on medications.

1. Your Ears Can be Hurt by Over-The-Counter PainKillers

The fact that such an ordinary thing could cause loss of hearing. How regularly loss of hearing happened in individuals who were using many different painkillers was studied by researchers. There are a few studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter painkillers, if used on a regular basis, will damage hearing. 2 or more times per week is defined as regular use. You generally see this frequency in people with chronic pain. Taking too much aspirin at once can cause temporary hearing loss, which could become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 there’s almost double the risk of hearing loss if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

The exact cause of the hearing loss is not clear. These drugs could reduce blood flow to your sensitive inner ear, which after a while would destroy nerves that detect sound. That’s why hearing loss could be the results of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be reasonably safe if taken as directed. But the type of antibiotic known as Aminoglycoside might increase hearing loss. Studies are in the early stages so we haven’t had reliable data on human studies yet. But there absolutely seem to be some individuals who have developed hearing loss after using these medications. It’s convincing enough to recognize the results of the animal tests. There could be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every time. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases
  • Tuberculosis (TB)

Unlike the majority of antibiotics, they’re more often used over an extended period of time to manage chronic infections. Until recently, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Concerns over side effects over the years have encouraged doctors to prescribe different options. Why certain antibiotics contribute to hearing loss still demands more investigation. It would seem that they could cause inflammation in the inner ear that creates long-term harm.

3. How Quinine Affects Your Ears

You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.

4. Chemo Drugs Might Injure Your Hearing

You understand that there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. Some of the drugs that are being looked at are:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is an integral trade off when fighting cancer. You might want to talk to your hearing care professional about tracking your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any recommendations we can make that might help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

In an effort to balance fluids in your body you might try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to regulate the problem with medication. This can lead to inflammation when salt vs water ratios become unbalanced. Even though it’s generally temporary, this can cause hearing loss. But hearing loss could become irreversible if you let this imbalance continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the lasting damage a lot worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

If You Are Using Medications That Cause Hearing Loss What Should You do?

You should speak with your doctor before you discontinue using any drugs they have prescribed. Note all of the drugs you take and then consult your doctor. You can ask your doctor if there is an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to cut down on your need for medications. In some cases, slight changes to your diet and exercise program can give you a healthier life. Your immune system can be reinforced while pain and water retention can also be lessened with these alterations. You should schedule an appointment to have your hearing checked as soon as possible particularly if you are using any ototoxic medication. Loss of hearing can develop quite slowly, which makes it less detectable at first. But make no mistake: you might not recognize the ways in which it can impact your health and happiness, and you will have more options for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today